Group Created with Sketch.

There has been a dramatic increase in fentanyl in the drug supply chain.

The proliferation of synthetic opioids such as fentanyl has accounted for a rising proportion of opioid-related deaths since 2000, with an even more dramatic increase since 2013. (See Figure 1.)R. Matthew Gladden, Pedro Martinez, and Puja Seth, “Fentanyl Law Enforcement Submissions and Increases in Synthetic Opioid-Involved Overdose Deaths—27 States, 2013–2014,” Morbidity and Mortality Weekly Report (August 26, 2016) From 2013 to 2014, synthetic opioid deaths increased 79 percent; in June of 2015, the Centers for Disease Control recorded that 7,890 people had died as a result of a synthetic opioid-related overdose in the previous 12 months.CDC, National Center for Health Statistics, “Provisional Drug Overdose Death Counts,” accessed January 26, 2018 (12 month-ending provisional counts of drug overdose deaths, by drug or drug class and selected jurisdictions). By June 2017, that number had increased to nearly 24,000.CDC, National Center for Health Statistics, “Provisional Drug Overdose Death Counts.

The growing prevalence of fentanyl in the drug supply chain poses a number of public health challenges. People who use drugs often do not know fentanyl is present as an additive to (or a replacement for) the drug they intended to buy and cannot regulate their use accordingly. In addition, because of how fast-acting and powerful fentanyl is, in the event of an overdose, naloxone often must be administered early, and multiple doses may be required.CDC, National Center for Injury Prevention and Control, “Prescription Behavior Surveillance System (PBSS) Issue Brief,” July 2017; and CDC, “Deaths Involving Fentanyl, Fentanyl Analogs, and U-47700 – 10 States, July-December 2016,” Morbidity and Mortality Weekly Report (November 3, 2017). Fentanyl has also created additional challenges for law enforcement agencies: because it is usually mixed with or substituted for other drugs, handling protocols are difficult to observe, and only a small amount—which can be absorbed through the skin—is necessary to cause an adverse reaction.Drug Enforcement Administration, “Fentanyl,”